Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Instabilities and oscillations in coagulation equations with kernels of homogeneity one


Authors: Michael Herrmann, Barbara Niethammer and Juan J. L. Velázquez
Journal: Quart. Appl. Math. 75 (2017), 105-130
MSC (2010): Primary 70F99, 82C22, 45M10
DOI: https://doi.org/10.1090/qam/1454
Published electronically: September 6, 2016
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We discuss the long-time behaviour of solutions to Smoluchowski's coagulation equation with kernels of homogeneity one, combining formal asymptotics, heuristic arguments based on linearization, and numerical simulations. The case of what we call diagonally dominant kernels is particularly interesting. Here one expects that the long-time behaviour is, after a suitable change of variables, the same as for the Burgers equation. However, for kernels that are close to the diagonal one we obtain instability of both, constant solutions and traveling waves and in general no convergence to $ N$-waves for integrable data. On the other hand, for kernels not close to the diagonal one these structures are stable, but the traveling waves have strong oscillations. This has implications on the approach towards an $ N$-wave for integrable data, which is also characterized by strong oscillations near the shock front.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2010): 70F99, 82C22, 45M10

Retrieve articles in all journals with MSC (2010): 70F99, 82C22, 45M10


Additional Information

Michael Herrmann
Affiliation: Westfälische Wilhelms-Universität Münster, Institut für Numerische und Angewandte Mathematik
Email: michael.herrmann@uni-muenster.de

Barbara Niethammer
Affiliation: Rheinische Friedrich-Wilhelms-Universität Bonn, Institut für Angewandte Mathematik
Email: niethammer@iam.uni-bonn.de

Juan J. L. Velázquez
Affiliation: Rheinische Friedrich-Wilhelms-Universität Bonn, Institut für Angewandte Mathematik
Email: velazquez@iam.uni-bonn.de

DOI: https://doi.org/10.1090/qam/1454
Keywords: Smoluchowski's coagulation equation, kernels with homogeneity one
Received by editor(s): July 7, 2016
Published electronically: September 6, 2016
Article copyright: © Copyright 2016 Brown University


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website